Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 52, NWS Topeka, KS

June 18, 2007Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2007, 9:05 PM CDT for Lyon County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2007, 9:05 PM CDT (02:05 UTC)
Expired
Jun 18, 2007, 9:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:20 PM CDTHAIL 0.757 Wsw Emporia, KS50 MPH MAX GUSTS WITH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-513 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190206
SVRTOP
KSC111-190245-
/O.NEW.KTOP.SV.W.0052.070619T0205Z-070619T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT MON JUN 18 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS ABOUT 12 MILES  
  WEST OF EMPORIA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL WESTERN AREAS OF LYON COUNTY...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 126.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3849 9636 3826 9635 3827 9627 3828 9622
      3833 9620 3847 9628

$$

BLAIR
1 follow-up statement
000 
WWUS53 KTOP 190238
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT MON JUN 18 2007

KSC111-190248-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-070619T0245Z/
LYON-
938 PM CDT MON JUN 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY WILL
EXPIRE AT 945 PM CDT...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 126.

AT 938 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3849 9636 3826 9635 3827 9627 3828 9622
      3833 9620 3847 9628

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:58 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 3:58 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT MON JUN 18 2007

.DISCUSSION...

TONIGHT AND TUESDAY...LOTS TO CONSIDER IN THIS SHORT TIME PERIOD.

FIRST IS FRONTAL BOUNDARY MOVING THROUGH AREA TONIGHT. LOTS OF
PRECIPITABLE WATER...AT LEAST 150% OF NORMAL...FOR EASTERN PART OF
THE CWA. WITH CWA IN THE SOUTHERN PERIPHERY OF STRONGER
WESTERLIES...REPEAT CELLS AND LOCALIZED FLOODING POSSIBLE EARLY THIS
EVENING EASTERN PORTION OF THE CWA. BIG QUESTION THEN IS HOW MUCH OF
RESIDUAL MOISTURE MAY BE SCOURED OUT AS FRONT MOVES SLOWLY THROUGH.
MUCH PREFERRED NAM DEPICTION OF LOW LVL MOISTURE FORECAST THROUGHOUT
THIS PD. THUS, HAVE SOME CONCERN FOR DENSE FOG FORMING AFTER
MIDNIGHT IF ENOUGH CLEARING CAN BE MAINTAINED AS AFOREMENTIONED
FRONT DRIFTS THROUGH AREA. TEMPERATURES TRICKY TOO AND DEPENDENT ON
PUSH OF DRYER AIR. DID NOT DEPART TOO FAR FROM EARLIER FORECAST BUT
TEMPS AND FOG POTENTIAL WILL NEED TO BEAR WATCHING.

THIS IN TURN LEADS TO DILEMMA FOR TUESDAY. WITH HIGHER DEW POINTS
CLOSE BY AT THIS TIME TMRW AFTN, AM CONCERNED ABOUT REDEVELOPMENT
ALG ANY CONVERGENT/MOISTURE BNDRY. THUS HAVE INCLUDED A SLIGHT CHC
FOR CONVECTION DURING THE AFTERNOON HOURS. HIGHS ALSO UNCHANGED FROM
EARLIER FORECAST...ALTHOUGH LOWER DEW POINTS THAN FORECAST COULD
MEAN HIGHER TEMPS IN THE AFTERNOON.

TUESDAY NIGHT AND WEDNESDAY...APPEARS NOT ONLY A CONTINUED POTENTIAL
FOR CONVECTION ACROSS THE SOUTHWEST CWA IN THE EVENING...BUT ALSO
FURTHER NORTH AND EAST BEFORE MIDNIGHT AS WEAK...BUT DEVELOPING LOW
LEVEL JET GETS GOING AND PROVIDES THE POSSIBILITY OF ELEVATED
CONVECTION ACROSS THE NORTHERN AND EAST CWA FROM LATE EVENING
THROUGH THE OVERNIGHT HOURS...ALTHOUGH STILL...THE BETTER CHANCES
THROUGH THE NIGHT WILL BE ACROSS THE SOUTHERN CWA WHICH SHOULD BE
IN CLOSER PROXIMITY TO EXPECTED MCS THAT ROLLS OF THE HIGH PLAINS
AND INTO CENTRAL AND SOUTHERN KS. IF THIS MCS DEVELOPS FURTHER NORTH
THROUGH THE HIGH PLAINS TUESDAY EVENING...THEN OUR CWA WILL BE IN
LINE FOR HIGHER POPS. FOR WEDNESDAY AND WEDNESDAY NIGHT...FAVORED
THE MORE PROGRESSIVE NAM. WILL HAVE TO WATCH FOR ANY MORNING
CONVECTION WEDNESDAY FROM OVERNIGHT MCS/WAA AND MOISTURE
ADVECTION...BUT NAM WOULD SUGGEST BETTER MOISTURE AND CONVERGENT
AXIS WILL SHIFT MORE TO THE NORTH AND EAST OF THE CWA DURING THE
DAY. HAVE KEPT HIGH TEMPS IN THE UPPER 80S TO LOW 90S WEDNESDAY WITH
WARMER AIR PUSHING BACK TO THE NORTH AND EAST.

AS UPPER TROUGH APPROACHES THE WEST COAST THROUGH THE END OF THE
WEEK...UPPER RIDGE WILL AMPLIFY ACROSS THE ROCKIES AND INTO THE
PLAINS. THIS WILL KEEP THE WARMER AIR IN PLACE ACROSS THE CWA WITH
HIGHS MAINLY THE LOWER 90S INTO SATURDAY. SHORTWAVES WILL CONTINUE
TO RIDE ACROSS THE TOP OF THE RIDGE AND TURN EAST/SOUTHEAST ACROSS
THE PLAINS...BUT EXPECT MOST CONVECTION TO BE NORTH OF THE CWA.
HOWEVER...THE POSSIBILITY IS STILL THERE FOR THE SHORTWAVE ON FRIDAY
TO BE STRONG ENOUGH TO PUSH A BOUNDARY INTO THE CWA WHICH WOULD
SUPPORT ONGOING LOW POPS FRIDAY INTO FRIDAY NIGHT. SOME CONCERN THAT
CONVECTIVE FEEDBACK MAY BE OVERDOING THIS SCENARIO WHICH WOULD POINT
TOWARDS A DRIER FCST. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW.

MODELS SIMILAR IN BUILDING UPPER RIDGE FURTHER EAST INTO THE CENTRAL
PLAINS SUNDAY AND MONDAY. WILL THEREFORE KEEP THE END OF THE WEEKEND
INTO NEXT MONDAY DRY WITH VERY WARM TEMPS. WILL KEEP HIGHS GENERALLY
IN THE MIDDLE TO UPPER 90S.

&&

.AVIATION...

MANY FACTORS CONTRIBUTING TO A DIFFICULT AVIATION FORECAST THIS
AFTERNOON. FIRST AND FOREMOST...WITH 500H WAVE LIFTING NORTHEASTWARD
AND COLD FRONT APPROACHING FROM THE WEST...KEPT VCTS AT TOP/FOE/MHK
THROUGH THE AFTERNOON HOURS...WITH PERIODS OF RAIN AND 5SM
VISIBILITIES AT EACH SITE. NAM HANGS UP THE FRONT OVER NE KANSAS
OVERNIGHT...WHILE GFS CLEARS THINGS OUT FAIRLY RAPIDLY AFTER 03Z.
LEANED TOWARD THE NAM...AND SLOWING OF THE FRONT. VCTS CONTINUES
THROUGH THE EARLY EVENING AT TOP/FOE. 06-12Z PROBLEMATIC AS WELL.
EXTREMELY MOIST LL ENV AND LIGHT WINDS FORECAST BY BOTH THE NAM AND
GFS WOULD BOTH SIGNIFY BR/FG DEVELOPMENT AT ALL THREE TAF SITES.
BUT...RESIDUAL STRATUS DECK NAM KEEPS OVER NE KANSAS COULD HINDER
RADIATIONAL COOLING AND FOG DEVELOPMENT. REGARDLESS...4SM INSERTED
AT EACH SITE DURING THE MORNING HOURS (08-12Z AT TOP/FOE...A BIT
LATER AT MHK WHERE WINDS WILL BE A BIT STRONGER). VISIBILITIES MAY
DROP EVEN LOWER THAN THAT...BUT LEFT FOR LATER SHIFTS TO ASSESS. 99

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 18, 7:36 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT MON JUN 18 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-200045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
736 PM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF NORTHEAST AND EAST CENTRAL
KANSAS EARLY THIS EVENING...WITH THUNDERSTORM CHANCES DIMINISHING
FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. HEAVY RAIN WILL BE
THE PRIMARY HAZARD FROM THESE THUNDERSTORMS. FLOODING HAS ALREADY
OCCURRED IN SOME LOCATIONS TODAY...AND FURTHER FLOODING MAY RESULT.
THE THREAT OF FLOODING WILL BE GREATLY REDUCED AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON ACROSS
NORTH CENTRAL AND PORTIONS OF THE EAST CENTRAL KANSAS AND FOR THE
ENTIRE AREA TUESDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 18, 7:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 S LANE                38.40N 95.08W
06/18/2007                   FRANKLIN           KS   LAW ENFORCEMENT

            REPORT OF 4 INCHES OF WATER FLOWING OVER ROAD AT VIRGINIA
            ROAD AND 169 HWY.

&&

JL
Local storm report, Jun 18, 7:54 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLOOD            7 N KINCAID             38.19N 95.15W
06/18/2007                   ANDERSON           KS   LAW ENFORCEMENT

            FLOODING OF INTERSECTION OF 1100 AND UTAH ROAD FROM A
            NEARBY CREEK. A VEHICLE HAD TO BE EXTRACTED FROM THE
            FLOOD WATERS.

&&

JL
Special weather statement, Jun 18, 8:18 PM CDT, 47 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT MON JUN 18 2007

KSZ037-190145-
MORRIS-
818 PM CDT MON JUN 18 2007

THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE DUNLAP...COUNCIL GROVE...AND COUNCIL GROVE
LAKE.

BLAIR
Local storm report, Jun 18, 8:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       LANE                    38.44N 95.08W
06/18/2007  M4.30 INCH       FRANKLIN           KS   CO-OP OBSERVER

            MOST OF THE RAIN HAD FALLEN DURING A SHORT DURATION.

&&

JL
Local storm report, Jun 18, 8:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HEAVY RAIN       LANE                    38.44N 95.08W
06/18/2007  M4.30 INCH       FRANKLIN           KS   CO-OP OBSERVER

            MOST OF THE RAIN HAD FALLEN DURING A SHORT DURATION.

&&

JL
Special weather statement, Jun 18, 8:45 PM CDT, 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT MON JUN 18 2007

KSZ037-054-190215-
LYON-MORRIS-
845 PM CDT MON JUN 18 2007

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND WESTERN LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE AMERICUS AND EMPORIA. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 121 AND 141 COULD ALSO BE AFFECTED.

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:44 PM CDTFlash Flood WarningTOPFranklin106 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.